Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 270, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2017, 1:14 PM CDT for Pocahontas County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 1:14 PM CDT (18:14 UTC)
- Expired
- Aug 26, 2017, 1:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 1:15 PM CDT | HAIL 1 | Pocahontas, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS53 KDMX 261814
SVRDMX
IAC151-261845-
/O.NEW.KDMX.SV.W.0270.170826T1814Z-170826T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
114 PM CDT SAT AUG 26 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Pocahontas County in northwestern Iowa...
* Until 145 PM CDT.
* At 114 PM CDT, a severe thunderstorm was located near Pocahontas,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Rolfe, Gilmore City, Palmer and Pocahontas Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4282 9467 4281 9444 4279 9444 4256 9445
4263 9477
TIME...MOT...LOC 1814Z 282DEG 17KT 4272 9460
HAIL...1.00IN
WIND...60MPH
$$
Beerends1 follow-up statement
133
WWUS53 KDMX 261842
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
142 PM CDT SAT AUG 26 2017
IAC151-261852-
/O.EXP.KDMX.SV.W.0270.000000T0000Z-170826T1845Z/
Pocahontas IA-
142 PM CDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4282 9467 4281 9444 4279 9444 4256 9445
4263 9477
TIME...MOT...LOC 1842Z 282DEG 17KT 4269 9443
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:49 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 26, 12:49 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1249 PM CDT Sat Aug 26 2017 ...Updated Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 313 AM CDT Sat Aug 26 2017 Similar to previous overnights...area of showers and thunderstorms is evolving over northwest Iowa and eastern Nebraska...slowly weakening as it moves to the east with the stronger portion of the line sagging south toward southeast Nebraska now. Weak low pressure trough still expected to move east across the area by tonight. Current storms should continue to diminish through the morning hours with lingering showers/isolated thunder mainly west and north with showers east of the weakening area. Some uncertainty as to whether much will happen until late afternoon after the morning showers and weakening convection further dissipates. Little overall synoptic forcing and surface convergence will inhibit any organization or trigger until instability increases again by late afternoon/early evening. Currently SPC outlook for the south/southwest for slight risk this afternoon/evening. Though instability of 2000 to 2500 j/kg does support stronger storms...wind shear lacking to any great extent and little in terms of overall sfc convergence so coverage of any strong storms likely to be very limited. Wind/hail would be the main concerns. As the trough/cool front moves southeast tonight expect that the scattered areas of thunderstorms will continue but weaken overnight toward morning. Highs today will again reach the 70s to lower 80s with lows tonight a bit warmer south in the mid 60s due in part to cloud cover and storm potential as well as southwest winds south of the boundary. Northern areas will brush with 60 with cooler air beginning to filter in from the northwest. .LONG TERM.../Sunday through Friday/ Issued at 313 AM CDT Sat Aug 26 2017 An upper level ridge will prevail over the western US through the remainder of the weekend into early next week. During this time, an upper area of low pressure will drop out of central Canada moving over eastern Iowa into the Ohio Valley. This upper low will essentially cut off what could have been an exit for present Hurricane Harvey, which will remain over the southeastern part of Texas through the week as steering currents remain weak. While we're far removed from the impacts of Harvey tonight, our thoughts are with those impacted by Hurricane Harvey, including our NWS colleagues. Back closer to central Iowa, the aforementioned upper low drops into Minnesota on Sunday with a surface cold front sweeping through most of the forecast area by the afternoon. This will confine the best shower and stronger thunderstorm chances to eastern and far southern Iowa where better instability and lift will be located. Behind the cold front, isolated showers and thunderstorms will be possible as the cooler temperatures aloft begin to arrive, making it favorable for air parcels to rise with steep low level and modest mid-level lapse rates. As the new work week begins, the upper low will arrive over eastern Iowa with diurnal showers and perhaps isolated thunderstorms Monday afternoon into early evening. The most favored areas for any rainfall will be east of a Waterloo to Ottumwa line, or roughly east of Highway 63, which is closer to the upper low. Overall, forecast soundings for KALO and KOTM show rather meager values of CAPE so thunder should be isolated. With breezy northerly winds on Monday, did adjust highs down a degree or so from Superblend over northern Iowa. Overall, Monday's highs will be below normal by a few to several degrees. As surface high pressure builds in Monday night into Tuesday morning, clear skies and light north winds should allow decent cooling so have lowered temperatures a few degrees outside of urban areas. Tuesday through the end of the week will feature highs mainly in the upper 70s to lower 80s (near normal) with lows in the upper 50s to lower 60s as low return to normal in the latter part of the week. Rain chances will remain low through the middle part of the week as the high moves across the region. Any rain chances will be relegated to northeast Iowa later Thursday and again later Friday as a weak shortwave comes across the western US ridge. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1242 PM CDT Sat Aug 26 2017 A weak cluster of showers/storms may impact ALO/MCW/FOD this afternoon. Otherwise, cold front to bring MVFR stratus late tonight into Sunday morning for all TAF sites. Potential for this stratus to linger through much of the morning hours Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...Ansorge AVIATION...Podrazik
Hazardous weather outlook, Aug 26, 10:17 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1017 AM CDT Sat Aug 26 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271530- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1017 AM CDT Sat Aug 26 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are expected throughout the day today into the evening. The severe weather threat is low, but a brief stronger storm is possible with hail and gusty wind threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday with the better chances over eastern and far southern Iowa. The risk of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KLP
In the hours before
Special weather statement, Aug 26, 10:28 AM CDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Des Moines IA 1028 AM CDT SAT AUG 26 2017 IAZ015-023-261615- Palo Alto IA-Pocahontas IA- 1028 AM CDT SAT AUG 26 2017 ...SPECIAL WEATHER STATEMENT... At 1028 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northeast of Lost Island Lake to near Emmetsburg to near Albert City. Movement was east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Emmetsburg, Pocahontas, Laurens, Five Island Lake, Silver Lake, Rush Lake, Lost Island Lake, Graettinger, West Bend, Ruthven, Rolfe, Mallard, Ayrshire, Havelock, Cylinder, Plover, Curlew, Rodman, Kearney State Park and Pocahontas Municipal Airport. LAT...LON 4325 9445 4274 9444 4267 9491 4325 9492 TIME...MOT...LOC 1528Z 263DEG 26KT 4325 9485 4314 9477 4270 9492 Beerends
Special weather statement, Aug 26, 11:38 AM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Des Moines IA 1138 AM CDT SAT AUG 26 2017 IAZ015-023-261715- Palo Alto IA-Pocahontas IA- 1138 AM CDT SAT AUG 26 2017 ...NICKEL HAIL AND 40 MPH WINDS POSSIBLE... At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm over Silver Lake, or 11 miles southwest of Emmetsburg, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Emmetsburg, Silver Lake, Rush Lake, Five Island Lake, Mallard, Ayrshire, Curlew and Emmetsburg Municipal Airport. LAT...LON 4313 9464 4287 9466 4288 9491 4312 9491 TIME...MOT...LOC 1637Z 267DEG 25KT 4304 9489 Beerends
Local storm report, Aug 26, 11:45 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN EMMETSBURG 43.11N 94.68W
08/26/2017 M1.35 INCH PALO ALTO IA CO-OP OBSERVER
THE HEAVY RAIN FELL BETWEEN 1100 AND 1130 AM
CDT.
&&
BFSpecial weather statement, Aug 26, 12:31 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1231 PM CDT SAT AUG 26 2017
IAZ023-024-035-261800-
Humboldt IA-Webster IA-Pocahontas IA-
1231 PM CDT SAT AUG 26 2017
...GUSTY WINDS POSSIBLE...
At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Laurens to 10 miles northwest
of North Twin Lake. Movement was east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pocahontas, Fonda, Rolfe, Gilmore City, Bode, Palmer, Clare,
Havelock, Rutland, Bradgate, Plover, St. Joseph, Ottosen, Pioneer and
Pocahontas Municipal Airport.
LAT...LON 4291 9476 4291 9419 4254 9435 4254 9444
4256 9444 4256 9492
TIME...MOT...LOC 1730Z 273DEG 41KT 4290 9464 4259 9477
BeerendsThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:28 AM CDT | Special Weather Statement | DMX | Palo Alto, Pocahontas | 47 min |
| Aug 26, 11:38 AM CDT | Special Weather Statement | DMX | Palo Alto | 37 min |
| Aug 26, 12:31 PM CDT | Special Weather Statement | DMX | Pocahontas | 29 min |
| Aug 26, 2:09 PM CDT | Special Weather Statement | DMX | Webster | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.